Utah, 2012Winter Storm in Utah, December 16 to 19, 2012
December 16 to 19, 2012 · NWS SLC · 13 events in 13 counties and zones
A fast-moving storm system moved through Utah on December 16, bringing a shot of snow to northern Utah. This was quickly followed by a deeper and colder Pacific system on the 17th, which produced both gusty winds and heavy snowfall across much of the state.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving storm system moved through Utah on December 16, bringing a shot of snow to northern Utah. This was quickly followed by a deeper and colder Pacific system on the 17th, which produced both gusty winds and heavy snowfall across much of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 15, 9:18 PM MST, 2 hours 42 minutes earlier.
Area forecast discussion, Dec 15, 9:18 PM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
918 PM MST SAT DEC 15 2012
.SYNOPSIS...A SERIES OF PACIFIC WEATHER DISTURBANCES WILL CROSS
MAINLY NORTHERN PORTIONS OF THE REGION THROUGH MONDAY. A COLD
FRONT WILL SWEEP ACROSS UTAH ON TUESDAY. A COLD MOIST NORTHWEST
FLOW WILL FOLLOW THE FRONT THROUGH WEDNESDAY.
&&
.DISCUSSION...THE SPLIT UPPER TROF THAT BROUGHT THE WIDESPREAD
SNOW TO THE CWA IS JUST EXITING THIS EVE. THE COLDEST AIR AT 700
MB IS MOVING OVERHEAD AND HAS KEPT SOME LIGHT OROGRAPHIC SNOW
GOING OUT OF THE LOW LEVEL MOISTURE IN PLACE UP AND DOWN THE I-15
CORRIDOR. THIS SHOULD END ACROSS THE SOUTH SHORTLY BUT WILL
PERSIST UP NORTH AS THE LIFT SWITCHES TO WARM ADVECTION LATER
TONIGHT AHEAD OF THE NEXT FAST MOVING LOW AMPLITUDE TROF DROPPING
OUT OF THE PACNW.
THIS WAVE PASSES SUN MORNING AND SHUTS OFF THE WARM ADVECTION BUT
SHOULD BRING A PERIOD OF FAIRLY WIDESPREAD LIGHT SNOW TO THE NWRN
ZONES AND HEAVIER SNOW THE NRN MTNS. WARM ADVECTION REDEVELOPS
LATE SUN AND BECOMES STRONG SUN NIGHT GENERATING ANOTHER ROUND OF
HEAVY PRECIP FOR THE FAR NORTH. WE GET INTO THE WARM SECTOR FOR A
TIME ON MON BEFORE THE THERMAL RIBBON TIGHTENS UP AND SLIDES BACK
SOUTH EARLY TUE AS A STRONG COLD FRONT WITH MORE HEAVY SNOW.
WINTER WEATHER WARNING ISSUED EARLIER STILL LOOKS ON TRACK FOR
THIS EXTENDED HEAVY PRECIP EVENT AND THE LATEST NAM HAS RAISED THE
STORM TOTAL QPF RAISING CONFIDENCE THAT IT WILL PAN OUT. SOME
FAIRLY LARGE TOTALS ARE LIKELY BY MIDDAY WED IF THIS EVOLVES AS
FORECAST.
THE SNOWFALL IN AREAS OUTSIDE THE WARNING MAY NEED ADVISORY
HIGHLIGHTS...POSSIBLY AS SOON AS SUN MORNING FOR THE CENTRAL AND
SOUTHERN WASATCH FRONT BUT THESE CAN BE ISSUED WITH THE FIRST
PERIOD FORECASTS AS NEEDED DUE TO THE EXPECTED BREAKS IN THE
PRECIP.
VERY COLD AIR IS STILL FORECAST TO REACH THE NRN CWA BY WED
MORNING AND THERE REMAINS A POTENTIAL FOR LAKE EFFECT SNOWFALL...
BUT THERE IS STILL QUITE A BIT OF UNCERTAINTY ON WHERE THESE BANDS
WILL GO...LET ALONE WHETHER OR NOT THEY WILL EVEN DEVELOP.
UPDATED FORECASTS EARLIER TO INCREASE THE COVERAGE OF THE EVE
LIGHT SNOW OVER WRN UT AND RAISE POPS FOR THE NORTH AFTER
MIDNIGHT. NO ADDITIONAL UPDATES PLANNED AT THIS TIME.
&&
.AVIATION...OCCASIONAL SNOW SHOWERS SHOULD TAPER OFF BY 06Z.
CEILINGS ARE EXPECTED TO REMAIN BETWEEN 4000 AND 5000 AGL FOR MOST
OF THE NIGHT. A PERIOD OF MVFR/IFR SNOWFALL IS EXPECTED TO BEGIN
BETWEEN 10-12Z SUNDAY MORNING AND CONTINUE THROUGH 17-19Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 9 AM MST WEDNESDAY
FOR UTZ009-010.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 9 AM MST WEDNESDAY
FOR UTZ007-008.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 9 AM MST WEDNESDAY
FOR UTZ006.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 9 AM MST WEDNESDAY
FOR UTZ001-002-005.
WY...NONE.
&&
WILENSKY/KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Dec 15, 4:33 PM MST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
433 PM MST SAT DEC 15 2012
UTZ001>016-019>021-517-518-WYZ021-161300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
433 PM MST SAT DEC 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AREAS OF LIGHT SNOW OR SNOW SHOWERS ACROSS THE OUTLOOK AREA LATE
IN THE AFTERNOON WILL TAPER OFF BY MID EVENING. SNOW WILL PICK UP
AGAIN ACROSS THE NORTHERN OUTLOOK AREA AFTER MIDNIGHT TONIGHT WITH
SOME ACCUMULATION BY MORNING ALONG THE WASATCH FRONT AND IN THE
ADJACENT MOUNTAINS AND MOUNTAIN VALLEYS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ACCUMULATING SNOW WILL CONTINUE ACROSS THE NORTHERN OUTLOOK AREA
AT TIMES SUNDAY RIGHT THROUGH TUESDAY NIGHT. SOME BREAKS IN THE
SNOW WILL OCCUR DURING THIS TIME BUT SIGNIFICANT ACCUMULATION IS
EXPECTED IN THE MOUNTAINS AND PORTIONS OF THE NORTHERN VALLEYS.
HEAVY ACCUMULATION IS FORECAST FOR PORTIONS OF THE NORTHERN
MOUNTAINS AND FAR NORTHERN VALLEYS. LAKE EFFECT SNOW WILL BE
POSSIBLE SOUTHEAST OF THE GREAT SALT LAKE EARLY WEDNESDAY.
THE ACCUMULATING SNOW WILL SPREAD SOUTH ACROSS MUCH OF THE
REMAINDER OF THE OUTLOOK AREA TUESDAY INTO EARLY WEDNESDAY THEN
TAPER OFF.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Wasatch Mountains South of I-80
- When
- December 16, 12:00 AM MST to December 19, 3:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snowfall across the Wasastch Mountains south of Interstate 80 included 56 inches at Brighton Resort, 40 inches of snow at Alta Ski Lifts, and 26 inches of snow at Solitude Mountain Resort.
Winter Storm, Wasatch Mountains I-80 North
- When
- December 16, 1:00 AM MST to December 18, 6:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Mesonet
The Wasatch Mountains north of Interstate 80 experienced both heavy snow and strong winds with this event. The Tony Grove Lake SNOTEL received 1.90 inches of liquid equivalent precipitation, or approximately 25 inches of new snow. A storm total of 15 inches of new snow was also reported in the mountains west of Laketown. Peak wind gusts across the area included 95 mph at Ogden Peak and 83 mph at the Red Spur RAWS.
Winter Storm, Western Uinta Mountains
- When
- December 16, 12:00 PM MST to December 18, 10:00 AM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
The Trial Lake SNOTEL received 1.50 inches of liquid equivalent precipitation, or approximately 22 inches of new snow.
Winter Storm, Wasatch Plateau/Book Cliffs
- When
- December 16, 1:00 PM MST to December 18, 6:00 PM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Reported by
- SNOTEL
The Clear Creek #1 SNOTEL received a storm total of 1.60 inches of liquid equivalent precipitation, or approximately 23 inches of new snow.
Winter Storm, Great Salt Lake Desert and Mountains
- When
- December 16, 3:00 PM MST to December 19, 6:00 AM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Reported by
- Mesonet
Heavy snow and strong winds both accompanied the storm in the Great Salt Lake Desert and Mountains. Snowville reported 6 inches of new snow, and peak wind gusts included 62 mph at the Utah Test and Training Range Thermal Treatment Unit sensor, 61 mph at Lakeside Mountain, and 59 mph at Hat Island.
Winter Storm, Central Mountains
- When
- December 17, 4:00 PM MST to December 19, 9:00 AM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
The Dill's Camp SNOTEL received 2.00 inches of liquid equivalent precipitation, or approximately 25 inches of new snow.
Winter Storm, Southern Mountains
- When
- December 17, 4:00 PM MST to December 19, 9:00 AM MST
- Where
- Southern Mountains forecast zone
- Reported by
- SNOTEL
The Kimberly Mine SNOTEL received 1.50 inches of liquid equivalent precipitation, or approximately 20 inches of new snow.
Winter Storm, Southern Wasatch Front
- When
- December 17, 5:00 PM MST to December 18, 6:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- Trained Spotter
The cold front on the 17th of December intensified as it moved into central Utah, bringing heavy snowfall to the southern Wasatch Front after it had bypassed the northern Wasatch Front. Storm total snowfall from this area included 13 inches in Woodland Hills, 11 inches in Mapleton, and 10 inches in Springville.
Winter Storm, West Central Utah
- When
- December 17, 5:00 PM MST to December 19, 7:00 AM MST
- Where
- West Central Utah forecast zone
- Reported by
- Trained Spotter
Storm total snow reports included 7 inches of snow at Eureka, and 6 inches of new snow at both Delta and Oak City.
Winter Storm, Castle Country
- When
- December 18, 2:00 AM MST to December 19, 5:00 AM MST
- Where
- Castle Country forecast zone
- Reported by
- COOP Observer
Wellington received 9 inches of snow from this event, while Ferron received 6 inches of snow.
Winter Storm, Sanpete/Sevier Valleys
- When
- December 18, 8:00 AM MST to December 19, 7:00 AM MST
- Where
- Sanpete/Sevier Valleys forecast zone
- Reported by
- COOP Observer
Richfield received 8 inches of new snow, while Ephraim and Gunnison both reported 6 inches of new snow.
Winter Storm, San Rafael Swell
- When
- December 18, 12:00 PM MST to December 19, 6:00 AM MST
- Where
- San Rafael Swell forecast zone
- Reported by
- COOP Observer
The Hans Flat Ranger Station reported 8 inches of new snow for the storm.
Winter Storm, Southwest Utah
- When
- December 18, 4:00 PM MST to December 19, 8:00 AM MST
- Where
- Southwest Utah forecast zone
- Reported by
- Trained Spotter
Cedar City received 9 inches of snow for the storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, December 16 to 17, 2012$300,000 · 88 kt wind · 10 events
- High Wind in Washington, December 16 to 17, 2012$100,000 · 73 kt wind · 3 events
- Debris Flow in Washington, December 16, 2012$50,000 · 1 event
- High Wind in Wyoming, December 16 to 17, 201263 kt wind · 25 events
- Winter Storm and Winter Weather in Colorado, December 16 to 19, 201221 events
- Heavy Snow and High Wind in Washington, December 16 to 17, 2012$12,000 · 60 kt wind · 12 events
- Winter Storm and High Wind in Wyoming, December 16 to 17, 201263 kt wind · 10 events
- Dense Fog in Maryland, December 16 to 18, 201210 events
- Winter Storm in Wyoming, December 16 to 18, 20129 events
- Winter Storm and Heavy Snow in Montana, December 16 to 18, 20128 events
- High Wind in Texas, December 16, 201261 kt wind · 4 events
- Dense Fog in Wisconsin, December 16, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424136, 424134, 424139, 424142, 424132, 424151, 424152, 424144, 424149, 424126, 424148, 424128, 424150.